Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

191 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest remedy for kidney stone

Answered by
Dr.
Dr. Rakesh Madhyastha

Nephrologist

Practicing since :2009

Answered : 4361 Questions

default
Posted on Tue, 3 Nov 2015 in Urinary and Bladder Problems
Question: I have bouts of kidney stones high calcium . Calcium 10.8 , 11.1. Vitamin d 11.6 and 22.6. When vitamin d goes up then calcium goes up. Path 19, 16.6 nd then 16. It seems as if when I pass a lot of stones calcium will drop some.
doctor
Answered by Dr. Rakesh Madhyastha 2 hours later
Brief Answer:
Secodary hyperparathyroidism

Detailed Answer:
Hello

Thanks for the query

From the reports you have furnished it looks like you have secondary hyperparathyroidism because of over activity of parathyroid glands. I recommend you to get Parathyroid hormone levels tested and also scan of the parathyroid gland. It is best if you approach an endocrinologist for the same.


I hope i was of help, if you have any further queries please get back to me

Regards
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Rakesh Madhyastha 4 hours later
My parathyroid was 19.6 and two weeks later was 16. I have had no high pth levels. How could that be. Endocrologist tells me I am a textbook case of parathyroid disease except for pth levels. I have a scan scheduled but from what I read there is a chance the scan won't detect an adeoma. Could it still be parathyroid with pth levels low?
doctor
Answered by Dr. Rakesh Madhyastha 12 hours later
Brief Answer:
Stop hydrocholorothiazide

Detailed Answer:
Hello

Thanks for getting back with the clarification. With normal PTH I dont think this is a case of hyperparathyroidism. It is essential to have high PTH to diagnose hyperparathyroidism.
The reason for high calcium is hydrocholorothiazide, HCT causes raised calcium by increasing the absorption of calcium from the kidney. This important factor helps prevent kidney stones. However in your case it is important to stop HCT as your calcium levels are very high. Please approach your endocrinologist with my recommendation

If PTH levels were low then it cant be hyperparathyroidism

I hope I was of help, if you have any further queries please get back to me

Regards
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Rakesh Madhyastha 47 minutes later
I had a scan today. I had already stopped taking hct prior to the last 2 high calcium numbers. I don,t eat or drink anything with calcium in it. Whatever is causing all these problems are inter related. The fatigue is terrible. This has been going on for approx 8 years. I researched all the symptoms online and ended up on parathyroid.com The pth is the piece of the puzzle endo cannot seem to figure out. My symptoms are fatigue, heart palpitations, kidney stones, high calcium, low vitamin d , high cholesterol, high blood pressure . Had a stroke a year ago.never feel well
I am not sure how with all the kidney stones but my kidney function is good. I have had litho 7 times in 2 years.something has to be causing them.
doctor
Answered by Dr. Rakesh Madhyastha 22 hours later
Brief Answer:
Recurrent stone former

Detailed Answer:
Hello

You fall under the catergory of recurrent stone formers. It is important that you undergo complete metabolic work up for the same. Here is what you should do

1. Get serum uric acid levels
2. 24 hour urinary oxalate, uric acid, calcium and phosphorus. This will give us an idea what type of stone it could be
3. I recommend you to have 'DASH diet', it is known to reduce the caclium oxalate stones, most likely you will be having calcium oxalate stones. DASH diet includes the following, A diet high in fruit, vegetables, whole grains, and low-fat dairy products and low in saturated fat, total fat, cholesterol, refined grains, sweets, and meat. This has shown to reduce the recurrence of stones significantly. ALso make sure you are well hydrated at all times

Regards
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Rakesh Madhyastha 4 hours later
Already done that. Cut out all high and medium oxlate foods.uric acid in normal range. Calcium high in 24 hour urine test. Drink excessive amounts of water. Approximately 64 ounces a day. The only other thing on blood test is liver enzymes a little high which from what I understand is characteristic of hypo. This has definitely been an ongoing process. Kidney stones are calcium oxlate. After litho they are better for a month or so and the process begins all over again. Lots of joint pain.
doctor
Answered by Dr. Rakesh Madhyastha 20 hours later
Brief Answer:
Can re start hydrochlorothiazide

Detailed Answer:
Hello

Thanks for the query

You are doing everything right, I guess if I were to be your doctor I would re start Hydrocholorithiazide at a small dose once the calcium comes back to normal.
There is no other treatment option available for recurrent calcium oxalate, its only diet and HCT

Regards
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Medical Topics ,   ,  

Recent questions on  Secondary hyperparathyroidism

doctor1 MD

My father has hypertension and Kidney Disease and is on dialysis 3.5hrs 3x weekly. For the past 6 months, his PTH has skyrocketed, almost to 1200. He is on Renagel 800mg 3x daily and the doctor added Sensipar 60mg daily as well, however the number...

doctor1 MD

Is there such a thing as too much Vitamin D? What is the best treatment for secondary parathyroidism?

doctor1 MD

Is there such a thing as too much Vitamin D? What is the best treatment for secondary parathyroidism?

doctor1 MD

My doctor said i have secondary hyperparathyroidism (though, others are convinced it's primary). I've been put on vitamin d. Since I started it, I've gotten a lot worse (weak, fatigue, bone pain, nausea, headache, etc). Everytime I move, my joints snap and creak. Should this be happening?

doctor1 MD

have high calcium (10.6), high parathyroid hormone (110), and low vitamin D (18). I have kidney stones and new onset hypertension, malaise, fatigue. I am a 77 yo WF. Otherwise healty except for early stage breast cancer, treated with lumpectomy, radiation, chemo 2 years ago. I just saw an endocrinologist who says I have secondary hyperparathyroidism, that low exposure to sunlight caused low vitamin D which raised my parathyroid hormone. She put me on vitamin D and said to follow up in 3 months. However, I read online that primary hyperparathyroidism could be causing the low vitamin D, and therefore adding vitamin D could make my symptoms worse. What do you think?

doctor1 MD

My daughter had acute renal failure but last June her kidneys recovered to approx. 35%. She has a calcium level of 10.5 and I am wondering if she may have primary or secondary parathyroid disease? However, what is the difference between primary and secondary parathyroid disease...that I don t understand. Please explain.

doctor1 MD

my husband with end stage renal disease and on home peritoneal dialysis at night recently discontinued his use of sensipar and calcitrol because his ipth was below goal (24). He has low blood pressure tonight a head cold. What are the possible side effects of discontinuing sensipar? Thank you.